[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.204.227.34. Please contact the publisher to request reinstatement.
Article
May 1959

Erythema Multiforme (Stevens-Johnson Syndrome) Caused by Penicillin

Author Affiliations

Cambridge, Mass.

AMA Arch Derm. 1959;79(5):591. doi:10.1001/archderm.1959.01560170089017
Abstract

In view of the recent interest in the viral etiology of exudative erythema multiforme1 with fever and mucosal involvement, it must be remembered that other causes have been ascribed to this condition, which probably represents a nonspecific systemic tissue reaction, either toxic or allergic, to varied causes. Among these are bacteria, drugs, viruses, and toxins.

In the past, some authors were impressed with the specificity of antibiotics as therapeutics of choice,2,3 but recently steroids have been reported most frequently as successfully effecting a favorable outcome. The case reported is an example in which an antibiotic is the suspected causative agent, the cure attributable to corticotropin (ACTH) administered intravenously.

Report of a Case

A 22-year-old white, single man was admitted to the hospital with the questionable diagnosis of smallpox. His history included exposure to this disease in a town in South America three weeks previous to

×